Methamphetamine Use Strongly Exacerbates Virus-Induced Neuronal Damage
January 17, 2003
HIV patients who use methamphetamine may dramatically increase their risk of neurologic complications, warn William F. Maragos and colleagues at the University of Kentucky-Lexington. "The human immunodeficiency virus (HIV)-1 transactivating protein Tat may be pathogenically relevant in HIV-1-induced neuronal injury," Maragos explained. "The abuse of methamphetamine (MA), which is associated with behaviors that may transmit HIV-1, may damage doperminergic afferents to the striatum."Adapted from:
The researchers found that combining HIV Tat protein and MA synergistically augmented their neurotoxic effects in animals. They assessed the effects of Tat and MA on striatal dopamine levels in animals treated with one or both of the toxins. The animals received the highest dose of each agent that would not cause significant declines in dopamine output, the report states.
Striatal dopamine levels dropped by 7 percent and 8 percent in MA- and Tat-treated animals respectively, data showed. Animals exposed to both toxins lost nearly 65 percent of their striatal dopamine. The researchers observed similar results when human fetal neurons were exposed to MA and viral Tat in vitro. The full report, "Human Immunodeficiency Virus-1 Tat Protein and Methamphetamine Interact Synergistically to Impair Striatal Dopaminergic Function," was published in the Journal of Neurochemistry (2002;83(4):955-963).
"This study demonstrates that the HIV-1 'virotoxin' Tat enhances MA-induced striatal damage," Maragos and colleagues concluded, "and suggests that HIV-1 infected individuals who abuse MA may be at increased risk of basal ganglia dysfunction."
01.13.03; Michael Greer
This article was provided by CDC National Prevention Information Network. It is a part of the publication CDC HIV/Hepatitis/STD/TB Prevention News Update.